Newport News, VA 757-847-5444
Chesapeake, VA 757-383-8787
Smithfield, VA 757-356-5069

     The medical community has been adamant about testing medications in order to see the long term effects that they can have on their consumers. One of the major side effects that are being investigated lately is ototoxicity, otherwise known as hearing loss attributed to medicine. There have been many studies that have linked analgesics, pain medications, and antibiotics to ototoxicity in the last two decades alone. There are many researchers who have taken unprecedented steps in order to show that analgesics and antibiotics cause ototoxicity.

     The first study into antibiotics which cause hearing loss took place in 1992. The subject of the test was an antibiotic called Erythromycin, a broad spectrum medicine. This study was explored in the article “Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients with pneumonia.”, and sought to establish whether the risks presented by this medicine outweighed its healing benefits. (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992).

     The results of the study were disheartening, as the experiment utilized thirty people as the experimental group who took the antibiotic for two weeks. Six members of the experimental group suffered from ototoxicity as a result of the antibiotic, with symptoms of tinnitus and total hearing impairment. The individuals in the control group had no such effects. The experimental group did recover from their symptoms after they stopped taking the medicine. The major benefit that was discovered as a result of this research was that they located the mechanical cause of hearing loss. The antibiotics prevent ion receptor sites in the cochlea from working properly, resulting in muffled hearing, ringing in the ears, or deafness. (Swanson, Sung, Fine, Orloff, Chu, Yu, 1992). While this was the first study of antibiotics and ototoxicity, another, more comprehensive study was completed later.

     The second major trial for antibiotics came during a study that wanted to understand the difference between acoustic trauma accompanied by antibiotics as well as without any other stimuli. These observations were recorded in the article “Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics.”, which was completed in 2009. The aminoglycoside antibiotics are used in dire cases, requiring much of the study into acoustic trauma and mechanical damage to be completed in an ICU. The ototoxicity and other hearing losses were observed through changes in hearing thresholds, which indicate the permanence and degree of hearing loss. (Hongzhe, Steyger, 2009).

     The primary research findings explained that the antibiotic could damage hearing on its own, without the presence of acoustic damage. People who had mechanical damage as a result of acoustic trauma suffered negligible threshold changes when they were not exposed to this antibiotic. The patients who had the damage and were exposed to the antibiotic suffered much larger threshold deviations than the other groups, indicating that the antibiotics exacerbate hearing loss in cases of injury. (Hongzhe, Steyger, 2009). The study was also able to explain these phenomena by offering three ways that antibiotics harm hearing. It stated:  “1) chemical penetration into the endolymphatic fluid of the scala media, 2) permeation of nonselective cation channels on the apical surface of hair cells, and 3) generation of toxic reactive oxygen species and interference with other cellular pathways” (Hongzhe, Steyger, 2009). These two studies into the effects of antibiotics on hearing confirmed the fact that they can cause ototoxicity.

     The other major type of medication that can cause ototoxicity is analgesics. A study was started in 1986 to map the changes in hearing for 26, 917 men over a period of twenty four years. The study, called “Analgesic Use and the Risk of Hearing Loss in Men.”, established a powerful link between pain medicines and hearing impairment. The men were between the ages of 40 and 74 when the study began. At the end of the research period, in 2010, the men had experienced significant decreases in hearing after taking acetaminophen, ibuprofen, and aspirin. (Curhan, Eavey, Shargorodsky, Curhan, 2010). The study also managed to describe the reason for the ototoxicity as being the result of crowded receptors in the cochlea being overwhelmed, dimmed, and then destroyed by the presence of these pain medications.

     The results for the men were rather dismal, as 3,488 of the original participants were reported to be hearing impaired following the research period. Unfortunately, the men who experienced the greatest prevalence of total ototoxicity were those who were under the age of fifty at the onset of the experiment. This fact united the researchers in agreement: there was a distinct link between ototoxicity and analgesics. (Curhan, Eavey, Shargorodsky, Curhan, 2010).  However, critics noted that the experiment should have included women as well.

     This prompted a second research study to be started by the same group of individuals in the year 1995. They used women from the ages of 31-48 in order to study the effects that the same drugs would have on them. The results were largely the same with a single exception. Women did not experience such a drastic hearing loss with aspirin as men did. (Curhan, Eavey, Shargorodsky, Curhan, 2012). However, the fact remains established that these medications do cause hearing loss that is serious and irreversible.

     While there are various degrees of hearing loss that are experienced by individuals as a result of ototoxicity, many people feel that there needs to be more research into the subject. After all, analgesics and antibiotics could be the first of many drugs that could result in hearing loss. As more drugs flood the market, more experiments and long-term planning will be necessary in order to ensure that the effects of medicine are known long before they cause people to suffer.

References

Curhan, S. G., Eavey, R., Shargorodsky, J., & Curhan, G. C. (2010). Analgesic Use and the Risk of Hearing Loss in Men. American Journal Of Medicine, 123(3), 231-237.     doi:10.1016/j.amjmed.2009.08.006

Curhan, S. G., Shargorodsky, J., Eavey, R., & Curhan, G. C. (2012). Analgesic Use and the Risk of Hearing Loss in Women. American Journal Of Epidemiology, 176(6), 544-554.

Hongzhe, L., & Steyger, P. S. (2009). Synergistic ototoxicity due to noise exposure and aminoglycoside antibiotics. Noise & Health, 11(42), 26-32.

Swanson DJ, Sung RJ, Fine MJ, Orloff JJ, Chu SY, Yu VL. (1992). Erythromycin ototoxicity: prospective assessment with serum concentrations and audiograms in a study of patients     with pneumonia. The American Journal of Medicine, 92(1),61-68.

Call Now
Find Location